MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH 5.5 TI CORT FIX 6X40MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MEDOS INTERNATIONAL SàRL CH 5.5 TI CORT FIX 6X40MM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 186731640
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Spinal Column Injury (2081)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).A complaint investigation will be performed.The complaint product is not available for the investigation.A supplemental report is not anticipated unless the results of the complaint investigation identify a corrective action or additional relevant information.Should the product become available, a physical evaluation will be conducted and a supplemental report filed with the results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
On (b)(6) 2015, the plif surgery for spinal canal stenosis was performed by using the expedium spine system.The fixed site was l5 at which screwing was done by the cortical bone trajectory (cbt) technique.After the surgery, on (b)(6) 2018, the re-operation was performed because it was found that two screws distally located had been broken out of six screws (186731640).The re-operation was performed to extract all the six screws and implant new screws by the traditional pedicle screw (ps) technique.During the re-operation, five screws were successfully extracted, but one of the two broken screws could not be extracted because it had been broken at a deep site.The re-operation was completed with the one broken screw left in the patient¿s bone there was no adverse consequence to the patient.The surgeon commented that the head angle might have not reached the required angulation.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination at the macroscopic level revealed that the fracture was located along the screw shank.The fracture analysis reveals the optical image of the fracture shank surface reveals two surface morphologies, a rough/ grainy region with progression lines and a smooth region; which is indicative of fatigue failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the ployaxial screws fracturing could not be positively determined.However, the optical image of the fracture shank surface reveals two surface morphologies, a rough/ grainy region with progression lines and a smooth region; which is indicative of fatigue failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
5.5 TI CORT FIX 6X40MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7761712
Report Number1526439-2018-50753
Device Sequence Number13901527
Product Code NKB
UDI-Device Identifier10705034351827
UDI-Public(01)10705034351827
Combination Product (Y/N)N
PMA/510(K) Number
K110216
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186731640
Device Catalogue Number186731640
Device Lot NumberATCDGZ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2018
Initial Date Received by Manufacturer 07/13/2018
Supplement Date Received by Manufacturer08/29/2018
Initial Report FDA Received Date08/08/2018
Supplement Report FDA Received Date08/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR